0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Clinicopathologic Reports, Case Reports, and Small Case Series |

Severe Darkening of a Facial Skin Graft From Latanoprost FREE

Daniel Calladine, BMBS, BMedSci; Rosalind J. Harrison, FRCOphth
[+] Author Affiliations

Section Editor: W. Richard Green, MD

More Author Information
Arch Ophthalmol. 2007;125(10):1427-1428. doi:10.1001/archopht.125.10.1427.
Text Size: A A A
Published online

Latanoprost is a 17 phenyl–substituted analogue of prostaglandin F (PGF), which decreases intraocular pressure by increasing uveoscleral outflow. Since its introduction as a topical eye medication, several authors have reported adverse effects, like subtle hyperpigmentation of periocular skin and eyelid-margin hyperemia.1 Herein, we present a case of a patient using latanoprost who developed severe darkening in a facial skin graft.

A 68-year-old woman was diagnosed with primary open-angle glaucoma in September 2002. Topical latanoprost was commenced in both eyes, with a good control of intraocular pressure. In April 2005, a malignant melanoma was surgically excised from the left side of the patient's face and skin was grafted to this area from her neck behind the ear. Histology confirmed a low-risk, superficial, spreading malignant melanoma in situ, which was excised with adequate margins. In September 2005, severe darkening of the skin graft was noted together with subtle bilateral periocular hyperpigmentation and eyelid-margin hyperemia (Figure 1). Her medication was switched from latanoprost to topical brinzolamide in both eyes with a good control of the intraocular pressure. One month after stopping latanoprost, the skin graft had lightened significantly and the subtle bilateral periocular hyperpigmentation and eyelid-margin hyperemia had resolved (Figure 2).

Place holder to copy figure label and caption
Figure 1.

Darkening of a 6-month-old facial skin graft in a 68-year-old woman together with subtle periocular hyperpigmentation and eyelid-margin hyperemia. She had been using topical latanoprost in both eyes for the past 3 years.

Graphic Jump Location
Place holder to copy figure label and caption
Figure 2.

Significant lightening of the skin graft together with resolution of the periocular hyperpigmentation and eyelid-margin hyperemia 1 month after stopping topical latanoprost treatment.

Graphic Jump Location

Prostaglandins increase both melanocyte dendricity and melanin synthesis in the skin. Prostaglandin F stimulates the activity and expression of tyrosinase, the rate-limiting enzyme in melanin synthesis, and the PGF receptor has been shown to be up-regulated by UV radiation in melanocytes in vitro and in human skin in vivo.2 Researchers have shown how proteinase-activated receptor 2 in keratinocytes plays an important role in skin pigmentation. Activation stimulates uptake of melanosomes through phagocytosis and also stimulates release of prostaglandin E1 and PGF, which stimulate melanocyte dendricity.3 Prostaglandins have also been implicated in postinflammatory skin hyperpigmentation.4

Significant lightening of the skin graft together with the resolution of subtle bilateral periocular hyperpigmentation and eyelid-margin hyperemia 1 month after stopping latanoprost implies that a local adverse drug reaction to latanoprost occurred in this patient. Absorption of latanoprost into facial skin is likely to occur from tear spillover during topical application. The severe darkening of the skin graft would suggest it was more susceptible to the effects of prostaglandins than the surrounding facial skin. We propose 2 hypothetical mechanisms for this. First, postinflammatory changes within the skin graft tissue could predispose it to hyperpigmentation as previously reported.4 Second, the graft tissue that came from the neck could be more susceptible than the surrounding facial skin to up-regulation of the PGF receptor by UV light. We conclude that at-risk patients should be warned of the possibility of severe darkening of a facial skin graft from topical latanoprost and that the use of alternative topical ocular antihypertensive medications in these patients would be sensible.

Correspondence: Dr Calladine, Department of Ophthalmology, Prince Charles Eye Unit, King Edward VII Hospital, Windsor SL4 3DP, England (drdancalladine@doctors.org.uk).

Financial Disclosure: None reported.

Wand  MRich  RIsbey  EKZimmerman  TJ Latanoprost and periocular skin changes. Arch Ophthalmol 2001;119 (4) 614- 615
PubMed
Scott  GJacobs  SLeopardi  S  et al.  Effects of PGF2alpha on human melanocytes and regulation of the FP receptor by ultraviolet light. Exp Cell Res 2005;304 (2) 407- 416
PubMed
Scott  GLeopardi  SPrintup  SMalhi  NSeiberg  MLapoint  R Proteinase-activated receptor-2 stimulates prostaglandin production in keratinocytes: analysis of prostaglandin receptors on human melanocytes and effects of PGE2 and PGF2a on melanocyte dendricity. J Invest Dermatol 2004;122 (5) 1214- 1224
PubMed
Tomita  YMaeda  KTagami  H Melanocyte-stimulation properties of aracidonic acid metabolites: possible role in post inflammatory pigmentation. Pigment Cell Res 1992;5 (5, pt 2) 357- 361
PubMed

Figures

Place holder to copy figure label and caption
Figure 1.

Darkening of a 6-month-old facial skin graft in a 68-year-old woman together with subtle periocular hyperpigmentation and eyelid-margin hyperemia. She had been using topical latanoprost in both eyes for the past 3 years.

Graphic Jump Location
Place holder to copy figure label and caption
Figure 2.

Significant lightening of the skin graft together with resolution of the periocular hyperpigmentation and eyelid-margin hyperemia 1 month after stopping topical latanoprost treatment.

Graphic Jump Location

Tables

References

Wand  MRich  RIsbey  EKZimmerman  TJ Latanoprost and periocular skin changes. Arch Ophthalmol 2001;119 (4) 614- 615
PubMed
Scott  GJacobs  SLeopardi  S  et al.  Effects of PGF2alpha on human melanocytes and regulation of the FP receptor by ultraviolet light. Exp Cell Res 2005;304 (2) 407- 416
PubMed
Scott  GLeopardi  SPrintup  SMalhi  NSeiberg  MLapoint  R Proteinase-activated receptor-2 stimulates prostaglandin production in keratinocytes: analysis of prostaglandin receptors on human melanocytes and effects of PGE2 and PGF2a on melanocyte dendricity. J Invest Dermatol 2004;122 (5) 1214- 1224
PubMed
Tomita  YMaeda  KTagami  H Melanocyte-stimulation properties of aracidonic acid metabolites: possible role in post inflammatory pigmentation. Pigment Cell Res 1992;5 (5, pt 2) 357- 361
PubMed

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Topics